Open Access

Sharp Nonexistence Results for a Linear Elliptic Inequality Involving Hardy and Leray Potentials

Journal of Inequalities and Applications20112011:917201

https://doi.org/10.1155/2011/917201

Received: 4 January 2011

Accepted: 4 March 2011

Published: 15 March 2011

Abstract

We deal with nonnegative distributional supersolutions for a class of linear elliptic equations involving inverse-square potentials and logarithmic weights. We prove sharp nonexistence results.

1. Introduction

In recent years, a great deal work has been made to find necessary and sufficient conditions for the existence of distributional solutions to linear elliptic equations with singular weights. Most of the papers deal with weak solutions belonging to suitable Sobolev spaces. We quote for instance, [14] and references therein.

In the present paper, we focus our attention on a class of model elliptic inequalities involving singular weights and we adopt the weakest possible concept of solution, that is, that one of distributional solution.

Let be an integer, , and let be the ball in of radius centered at 0. In the first part of the paper, we study nonnegative solutions to
(1.1)
where is a varying parameter. By a standard definition, a solution to (1.1) is a function such that
(1.2)
for any nonnegative . Notice that the weights in (1.1) derive from the inequality
(1.3)

which holds for any . It is well known that the constants and are sharp and not achieved (see, e.g., [58] and Appendix A). Inequality (1.3) was firstly proved by Leray [9] in the lower-dimensional case .

Due to the sharpness of the constants in (1.3), a necessary and sufficient condition for the existence of nontrivial and nonnegative solutions to (1.1) is that (compare with Theorem B.2 in Appendix B and with Remark 2.6).

In case , we provide necessary conditions on the parameter to have the existence of nontrivial solutions satisfying suitable integrability properties.

Theorem 1.1.

Let and let be a distributional solution to (1.1). Assume that there exists such that
(1.4)

Then almost everywhere in .

We remark that Theorem 1.1 is sharp, in view of the explicit counterexample in Remark 2.6.

Let us point out some consequences of Theorem 1.1. We use the Hardy-Leray inequality (1.3) to introduce the space as the closure of with respect to the scalar product
(1.5)

(see, e.g., [3]). It turns out that strictly contains the standard Sobolev space , unless .

Take in Theorem 1.1. Then problem (1.1) has no nontrivial and nonnegative solutions if . Therefore, if in the dual space , a function , solves
(1.6)

then in .

Next take and . From Theorem 1.1 it follows that problem (1.1) has no nontrivial and nonnegative solutions . In particular, if and if is a weak solution to
(1.7)

then in . Thus Theorem 1.1 improves some of the nonexistence results in [2] and in [4].

The case of boundary singularities has been little studied. In Section 2, we prove sharp nonexistence results for inequalities in cone-like domains in , , having a vertex at 0. A special case concerns linear problems in half-balls. For , we let , where is any half-space. Notice that or if . A necessary and sufficient condition for the existence of nonnegative and nontrivial distributional solutions to
(1.8)

is that (see Theorem B.3 and Remark 3.3), and the following result holds.

Theorem 1.2.

Let , , and let be a distributional solution to (1.8). Assume that there exists such that
(1.9)

Then almost everywhere in .

The key step in our proofs consists in studying the ordinary differential inequality
(1.10)

where . In our crucial Theorem 2.3, we prove a nonexistence result for (1.10), under suitable weighted integrability assumptions on . Secondly, thanks to an "averaged Emden-Fowler transform", we show that distributional solutions to problems of the form (1.1) and (1.8) give rise to solutions of (1.10); see Sections 2.2 and 3, respectively. Our main existence results readily follow from Theorem 2.3. A similar idea, but with a different functional change, was already used in [10] to obtain nonexistence results for a large class of superlinear problems.

In Appendix A, we give a simple proof of the Hardy-Leray inequality for maps with support in cone-like domains that includes (1.3) and that motivates our interest in problem (1.8).

Appendix B deals in particular with the case . The nonexistence Theorems B.2 and B.3 follow from an Allegretto-Piepenbrink type result (Lemma B.1).

In the last appendix, we point out some related results and some consequences of our main theorems.

Notation 1.

We denote by the half real line . For , we put .We denote by the Lebesgue measure of the domain . Let and let be a nonnegative measurable function on . The weighted Lebesgue space is the space of measurable maps in with finite norm . For we simply write . We embed into via null extension.

2. Proof of Theorem 1.1

The proof consists of two steps. In the first one, we prove a nonexistence result for a class of linear ordinary differential inequalities that might have some interest in itself.

2.1. Nonexistence Results for Problem (1.10)

We start by fixing some terminologies. Let be the Hilbert space obtained via the Hardy inequality
(2.1)
as the completion of with respect to the scalar product
(2.2)

Notice that with a continuous embedding and moreover by Sobolev embedding theorem. By Hölder inequality, the space is continuously embedded into the dual space .

Finally, for any we put and
(2.3)

We need two technical lemmata.

Lemma 2.1.

Let and be a function satisfying and
(2.4)
Put . Then and
(2.5)

Proof.

We first show that and that (2.5) holds. Let be a cutoff function satisfying
(2.6)
and put . Then and . Multiply (2.4) by and integrate by parts to get
(2.7)
Notice that for some constant depending only on it results that
(2.8)
as , since . Moreover,
(2.9)
by Lebesgue theorem, as by Hölder inequality. In conclusion, from (2.7) we infer that
(2.10)
since on . By Fatou's Lemma, we get that and (2.5) readily follows from (2.10). To prove that , it is enough to notice that in . Indeed,
(2.11)

as and .

Through the paper, we let be a standard mollifier sequence in , such that the support of is contained in the interval .

Lemma 2.2.

Let and . Then and
(2.12)
(2.13)

Proof.

We start by noticing that almost everywhere. Then we use Hölder inequality to get
(2.14)

for any . Since , then in . Thus in by the (generalized) Lebesgue Theorem, and (2.12) follows.

To prove (2.13), we first argue as before to check that
(2.15)

for any . Thus converges to in by Lebesgue's Theorem. In addition, in by (2.12). Thus in and the Lemma is completely proved.

The following result for solutions to (1.10) is a crucial step in the proofs of our main theorems.

Theorem 2.3.

Let and let be a distributional solution to (1.10). Assume that there exists such that
(2.16)

Then almost everywhere in .

Proof.

We start by noticing that with a continuous embedding for any . In addition, we point out that we can assume
(2.17)
Let be a standard sequence of mollifiers, and let
(2.18)
Then in and almost everywhere, and in by Lemma 2.2. Moreover, is a nonnegative solution to
(2.19)
We assume by contradiction that . We let such that . Up to a scaling and after replacing with , we may assume that . We will show that
(2.20)
leads to a contradiction. We fix a parameter
(2.21)
and for large we put
(2.22)
Clearly, and one easily verifies that is a bounded sequence in by (2.20) and (2.21). Finally, we define
(2.23)
so that and . In addition, solves
(2.24)
where . Notice that and that all the terms in the right-hand side of (2.24) belong to , by (2.21). Thus Lemma 2.1 gives and
(2.25)
since is bounded in and in . By (2.17) and Hardy's inequality (2.1), we conclude that
(2.26)
Thus, for any fixed we get that almost everywhere in as , since is bounded away from 0 by (2.20). Finally, we notice that
(2.27)
Since and almost everywhere in , and since , we infer that
(2.28)

This conclusion contradicts the assumption , as was arbitrarily chosen. Thus (2.20) cannot hold and the proof is complete.

Remark 2.4.

If , then every nonnegative solution to problem (1.10) vanishes. This is an immediate consequence of Lemma B.1 in Appendix B and the sharpness of the constant in the Hardy inequality (2.1).

Remark 2.5.

Consider the characteristic equation of the ordinary differential equation (1.10):
(2.29)
For , let
(2.30)
be the largest roof of the above equation. Then it is not difficult to see that the proof of Theorem 2.3 highlights that
(2.31)

for some constant . Moreover, one can easily verify that the function belongs to if and only if .

2.2. Conclusion of the Proof

We will show that any nonnegative distributional solution to problem (1.1) gives rise to a function solving (1.10), and such that if and only if . To this aim, we introduce the Emden-Fowler transform by letting
(2.32)
By change of variable formula, for any , it results than
(2.33)
so that for any . Now, for an arbitrary we define the radially symmetric function by setting
(2.34)
so that . By direct computations, we get
(2.35)
Thus we are led to introduce the function defined in by setting
(2.36)
We notice that for any , since
(2.37)
by Hölder inequality. Moreover, from (2.35) it immediately follows that is a distributional solution to
(2.38)

By Theorem 2.3, we infer that in , and hence in . The proof of Theorem 1.1 is complete.

Remark 2.6.

The assumptions on the integrability of in Theorem 1.1 are sharp. If , use the results in Appendix B. For , let be defined in (2.30) and notice that the function defined by
(2.39)
solves
(2.40)
Moreover, if then
(2.41)
Finally we notice that, by Remark 2.5, for every solution , there exists a constant such that
(2.42)

3. Cone-Like Domains

Let . To any Lipschitz domain , we associate the cone
(3.1)
For any given , we introduce also the cone-like domain
(3.2)

Notice that and . If is an half-sphere , the is an half-space and is a half-ball , as in Theorem 1.2.

Assume that is properly contained in . Then we let be the principal eigenvalue of the Laplace operator on . If , we put .

It has been noticed in [11, 12], that
(3.3)
The infimum is the best constant in the Hardy inequality for maps having compact support in . In particular, for any half-space , it holds that
(3.4)
The aim of this section is to study the elliptic inequality
(3.5)

Notice that (3.5) reduces to (1.1) if . Problem (3.5) is related to an improved Hardy inequality for maps supported in cone-like domains which will be discussed in Appendix A.

Theorem 3.1.

Let be a Lipschitz domain properly contained in , , and let be a distributional solution to (3.5). Assume that there exists such that
(3.6)

Then almost everywhere in .

Proof.

Let be the positive eigenfunction of the Laplace-Beltrami operator in defined by
(3.7)
Let be as in the statement, and put . We let be the Emden-Fowler transform, as in (2.32). We further let defined as
(3.8)
Next, for being an arbitrary nonnegative test function, we put
(3.9)
In essence, our aim is to test (3.5) with to prove that satisfies (1.10) in . To be more rigorous, we use a density argument to approximate in by a sequence of smooth maps . Then we define accordingly with (3.9), in such a way that . By direct computation, we get
(3.10)
Since is an admissible test function for (3.5), using also (3.3) we get
(3.11)
Since and in , we conclude that
(3.12)

By the arbitrariness of , we can conclude that is a distributional solution to (1.10). Theorem 2.3 applies to give , that is, in .

The next result extends Theorem 3.1 to cover the case . Notice that is a cone and is a cone-like domain in .

Theorem 3.2.

Let and let be a distributional solution to
(3.13)
Assume that there exists such that
(3.14)

Then almost everywhere in .

Proof.

Write for a function and then notice that is a distributional solution to
(3.15)

The conclusion readily follows from Theorem 2.3.

Remark 3.3.

If , then every nonnegative solution to problem (3.5) vanishes by Theorem B.3.

In case , the assumptions on and on the integrability of in Theorems 3.1 and 3.2 are sharp. Fix , let be defined in (2.30) and define the function
(3.16)

Here solves (3.7) if . If , we agree that and . By direct computations, one has that solves (3.5). Moreover, if and then if and only if .

Remark 3.4.

Nonexistence results for linear inequalities involving the differential operator were already obtained in [12].

Declarations

Acknowledgments

The authors thank the Referee for his carefully reading of the paper and for his valuable comments. M. M. Fall is a research fellow from the Alexander-von-Humboldt Foundation.

Authors’ Affiliations

(1)
Institut für Mathematik Goethe-Universität Frankfurt
(2)
Dipartimento di Matematica ed Informatica, Università di Udine

References

  1. Brezis H, Marcus M: Hardy's inequalities revisited. Annali della Scuola Normale Superiore di Pisa. Classe di Scienze. IV 1997,25(1–2):217–237.MathSciNetMATHGoogle Scholar
  2. Adimurthi , Sandeep K: Existence and non-existence of the first eigenvalue of the perturbed Hardy-Sobolev operator. Proceedings of the Royal Society of Edinburgh A 2002,132(5):1021–1043.MathSciNetView ArticleMATHGoogle Scholar
  3. Dávila J, Dupaigne L: Comparison results for PDEs with a singular potential. Proceedings of the Royal Society of Edinburgh A 2003,133(1):61–83. 10.1017/S0308210500002286View ArticleMATHGoogle Scholar
  4. Gkikas KT: Existence and nonexistence of energy solutions for linear elliptic equations involving Hardy-type potentials. Indiana University Mathematics Journal 2009,58(5):2317–2345. 10.1512/iumj.2009.58.3626MathSciNetView ArticleMATHGoogle Scholar
  5. Adimurthi , Chaudhuri N, Ramaswamy M: An improved Hardy-Sobolev inequality and its application. Proceedings of the American Mathematical Society 2002,130(2):489–505. 10.1090/S0002-9939-01-06132-9MathSciNetView ArticleMATHGoogle Scholar
  6. Barbatis G, Filippas S, Tertikas A: Series expansion for Hardy inequalities. Indiana University Mathematics Journal 2003,52(1):171–190. 10.1512/iumj.2003.52.2207MathSciNetView ArticleMATHGoogle Scholar
  7. Chaudhuri N: Bounds for the best constant in an improved Hardy-Sobolev inequality. Zeitschrift für Analysis und ihre Anwendungen 2003,22(4):757–765.View ArticleMATHGoogle Scholar
  8. Ghoussoub N, Moradifam A: On the best possible remaining term in the Hardy inequality. Proceedings of the National Academy of Sciences of the United States of America 2008,105(37):13746–13751. 10.1073/pnas.0803703105MathSciNetView ArticleMATHGoogle Scholar
  9. Leray J: Étude de diverses équations integrales nonlinéaires et de quelques problèmes que pose l'hydrodinamique. Journal de Mathématiques Pures et Appliquées 1933,9(12):1–82.MathSciNetGoogle Scholar
  10. Birindelli I, Mitidieri E: Liouville theorems for elliptic inequalities and applications. Proceedings of the Royal Society of Edinburgh A 1998,128(6):1217–1247. 10.1017/S0308210500027293MathSciNetView ArticleMATHGoogle Scholar
  11. Pinchover Y, Tintarev K: Existence of minimizers for Schrödinger operators under domain perturbations with application to Hardy's inequality. Indiana University Mathematics Journal 2005,54(4):1061–1074. 10.1512/iumj.2005.54.2705MathSciNetView ArticleMATHGoogle Scholar
  12. Fall MM, Musina R: Hardy-Poincaré inequalities with boundary singularities. Prépublication Département de Mathématique Université Catholique de Louvain-La-Neuve 364, 2010, http://www.uclouvain.be/38324.html Prépublication Département de Mathématique Université Catholique de Louvain-La-Neuve 364, 2010,Google Scholar
  13. Allegretto W: On the equivalence of two types of oscillation for elliptic operators. Pacific Journal of Mathematics 1974, 55: 319–328.MathSciNetView ArticleMATHGoogle Scholar
  14. Piepenbrink J: Nonoscillatory elliptic equations. Journal of Differential Equations 1974, 15: 541–550. 10.1016/0022-0396(74)90072-2MathSciNetView ArticleMATHGoogle Scholar
  15. Baras P, Goldstein JA: The heat equation with a singular potential. Transactions of the American Mathematical Society 1984,284(1):121–139. 10.1090/S0002-9947-1984-0742415-3MathSciNetView ArticleMATHGoogle Scholar
  16. Dupaigne L: A nonlinear elliptic PDE with the inverse square potential. Journal d'Analyse Mathématique 2002, 86: 359–398.MathSciNetView ArticleMATHGoogle Scholar

Copyright

© M. M. Fall and R. Musina. 2011

This article is published under license to BioMed Central Ltd. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.